Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Surviving Sulfasalazine

(6 Posts)
Tippytappytoes Tue 13-Feb-18 10:15:49

It's my second go at Sulfasalazine after being taken off of it after my blood test showed my liver was struggling. This time the side effects seem so much worse! Maybe it's because I'm back at work but I only started it yesterday and already I have bad nausea, headaches and my joints are aching more than they were with the inflammatory arthritis. Also my face has gone red! Is that even normal?

So I have Tramadol for my joints, paracetamol for my headaches and Buccal for the nausea and am trying to eat little and often. Any other tips?

Spottydogs123 Mon 26-Mar-18 08:53:49

I have ulcerative colitis. I was on sulfasalazine for about a week but felt so ill I was taken off it. Pretty much the symptoms you describe, nausea, dizziness and exhaustion to the point that I felt I was going to pass out. I take Mesalazine instead now. I'm also taking Azathioprine. I do suffer with fatigue and joint pain but that could be the illness or side effects of medication but the medication is keeping the ulcerative colitis at bay so it's a bit of a vicious circle.

readyforapummelling Mon 26-Mar-18 10:16:39

Have you spoken to your GP about the side effects? There are some other DMARDs that you could try if the Sulfa is causing you to feel so poorly, such as Hydroxychloroquine, Methotrexate, Minocycline and Leflunomide.

If you feel that rotten, see if the GP would be willing to prescribe an alternative smile

SluttyButty Mon 26-Mar-18 10:20:29

Are you taking the enteric coated ones? And are you taking a proton pump inhibitor with it? I was taken off of it due to it causing a deep depression in me.
Finally, people are allergic to it.

readyforapummelling Mon 26-Mar-18 10:21:09

I'm assuming you're taking the Sulfasalazine for Rheumatoid Arthritis due to the tramadol for your joints...if it is ulcerative colitis then as said by pp mesalazine would be the next option.

AliMonkey Mon 26-Mar-18 10:33:17

Doesn't sound right to me. I've been on it for nearly 20 years for arthritis and it's been great - if eg I've gone away for a weekend and forgotten to take it with me so missed a couple of days, I've really noticed it, but as long as I keep taking it, it works and keeps away 90% of the symptoms. Minor side effects for me are wind/loose stools but so much better than the arthritis!

What dose are you on? They should start you slowly so your body tolerates it and then gradually increase - I started on 500mg then went up to 2000mg in 500mg steps. At time, I was also on slow-release ibuprofen but when I wanted to ttc we increased up to 3000mg as weaned me off the ibuprofen, but then gradually went back down to 2000mg and have been on that for last 15 years, with only very occasional ibuprofen (less than once a month?)

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: